Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 228, NWS Atlanta, GA

July 12, 2018Baldwin County, Hancock County, Putnam County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 12, 2018, 4:14 PM EDT for Baldwin County, Hancock County, Putnam County, Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 4:14 PM EDT (20:14 UTC)
Expired
Jul 12, 2018, 5:00 PM EDT
In force
46 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, GA, Hancock County, GA, Putnam County, GA

The radar

The Robins AFB radar (KJGX), 62 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1163 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

651 
WUUS52 KFFC 122014
SVRFFC
GAC009-141-237-122100-
/O.NEW.KFFC.SV.W.0228.180712T2014Z-180712T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
414 PM EDT THU JUL 12 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baldwin County in central Georgia...
  Southeastern Putnam County in central Georgia...
  West central Hancock County in east central Georgia...

* Until 500 PM EDT.

* At 413 PM EDT, a severe thunderstorm was located over Plant Harlee
  Branch, or 9 miles southeast of Eatonton, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milledgeville, Meriwether and Plant Harlee Branch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3330 8322 3319 8310 3310 8334 3324 8337
TIME...MOT...LOC 2013Z 090DEG 3KT 3323 8328 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
638 
WWUS52 KFFC 122054
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
454 PM EDT THU JUL 12 2018

GAC009-141-237-122104-
/O.EXP.KFFC.SV.W.0228.000000T0000Z-180712T2100Z/
Baldwin GA-Putnam GA-Hancock GA-
454 PM EDT THU JUL 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BALDWIN...
SOUTHEASTERN PUTNAM AND WEST CENTRAL HANCOCK COUNTIES WILL EXPIRE AT
500 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3330 8322 3319 8310 3310 8334 3324 8337
TIME...MOT...LOC 2054Z 090DEG 3KT 3323 8332 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:49 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 12, 2:49 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
249 PM EDT Thu Jul 12 2018

.SHORT TERM /Tonight through Friday Night/...
Weak cold front has finally moved into North GA and pushed the
surface ridge and drier air south into FL. There is definitely
increased moisture and instability across the state but the
deepest moisture looks like its mainly over SC and eastern
sections of GA. This is also where the greatest instability is
currently. We will see showers and thunderstorms popping up across
the entire area today with the greatest chances of any severe
storms forming across eastern portions of the state. As this front
continues to move south it will also continue to weaken through
the short term. This front almost washes out by Friday afternoon
across central/south GA and we will just stay in a general risk of
thunderstorm development through Sat. Temps will stay mainly in
the upper 80s and 90s with lows mainly in the upper 60s to 70s.

01

.LONG TERM /Saturday through Thursday/...
Unsettled weather will continue through the long term period with
at least scattered showers and thunderstorms expected each day. A
weak front will stall across the CWA through the weekend and
provide a continued focus for convection. The upper ridge that
will build into the Southeast through the weekend will break down
by early next week as a trough builds back over the eastern U.S.
This will set the stage for the next cold front to work into the
area by Tuesday into Wednesday of next week, providing another
impetus for more widespread showers and thunderstorms. The
previous long-term discussion follows.

RW

PREVIOUS LONG TERM... /Issued 417 AM EDT Thu Jul 12 2018/
/Friday Night through Wednesday/... A mid level ridge will be
present over the OH/TN Valley vicinity and into the Southeast on
Friday night...where quasi-zonal stronger westerly flow can then
be identified across the northern tier of the US along with an
offshore trough east of New England. Closer to the sfc...a weak
cold front should be located across Georgia...with high pressure
trying to ridge down the eastern side of the Appalachians at least
into the Carolinas if not portions of far eastern Georgia.

Given notable forcing in the lower levels in the vicinity of the
frontal boundary...some shower and isolated thunderstorm activity
looks possible into the overnight hours Friday. Model progged H5
vorticity fields also suggest a weak shortwave rounding the eastern
periphery of the ridge towards north/northeast Georgia. This may
help enhance lift overnight Friday depending on its timing. However
do think it will play more of a role during the day on Saturday.
Should see decent chances for convection Saturday afternoon and
evening near the front and where shortwave tracks nearest the front.
Given high pressure still trying to build into eastern
Georgia...think best chances will exist across western and central
portions of the CWA. Convection should be enhanced by diurnal
heating so should see activity wind down into the overnight
hours...tho could have a few nuisance showers hang around.

By Sunday...looks like weak frontal boundary will linger across
western and central zones. Not much change in the overall pattern
suggests convection may be similar to Saturday...tho the potential
for the drier air to build a little further west does not seem
extremely far fetched. This pattern looks to linger even into Monday
with chances for afternoon/evening convection beginning to increase
across north Georgia as the ridge breaks down.

Speaking of the ridge breaking down...by Tuesday could be looking at
somewhat of a pattern change. Before beginning this AFD...00z GFS
matched EPS/GEM/GEFS ensemble guidance more so than the 12z EC. Now
that 00z EC is in...it matches better with the GFS and ensembles to
suggest a return to western US ridge and eastern US trough as
cyclonic flow builds south from Canada. This will open the potential
for better shortwave and frontal activity into the area. There is
indication that by Tuesday the next frontal boundary will be
approaching the Southeast from the north as a strong shortwave moves
east through Ontario/Quebec. Should see more widespread diurnal
activity across the area ahead of the front and of course enhanced
chances near the front...which could be right around mid week at
this point. Just given the nature of this pattern...will have to be
on the lookout for potential for better severe chances outside of
regular pulse severe potential. Too far out to really know for sure
yet. But if trend continue should plan for at least higher chances
for precip next week.

Kovacik

&&

.AVIATION...
18Z Update...
VFR Ceilings and VSBYs expected to continue through the period.
Will see some brief periods of MVFR ceilings in and around
afternoon convective activity today and Friday. Winds will be
mainly out of the W to NW today then turn to the NE by 11z-13z
Friday. Wind speeds 10kt or less with some higher gust associated
with thunderstorms.

//ATL Confidence...18Z Update...
High confidence on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  88  71  87 /  50  50  50  50
Atlanta         73  88  73  87 /  40  50  50  50
Blairsville     66  83  66  82 /  40  50  50  50
Cartersville    71  89  72  87 /  40  50  50  50
Columbus        75  94  75  90 /  20  30  40  60
Gainesville     71  86  71  86 /  40  50  50  50
Macon           73  93  74  90 /  20  40  40  60
Rome            71  90  72  88 /  30  50  50  40
Peachtree City  72  90  73  88 /  40  50  50  60
Vidalia         74  95  75  91 /  20  40  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....RW
AVIATION...01
Hazardous weather outlook, Jul 12, 5:25 AM EDT, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
525 AM EDT Thu Jul 12 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-130930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
525 AM EDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected across north and central
Georgia this afternoon and evening. A few storms could become
strong to severe carrying a threat for damaging wind, frequent
lightning, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Scattered afternoon and evening thunderstorms will be possible
Friday through Monday as the cold front stalls across the area.

Another frontal system may bring another chance for widespread
thunderstorms Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 12, 3:07 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
307 PM EDT THU JUL 12 2018

GAZ061-121930-
Hancock GA-
307 PM EDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HANCOCK COUNTY UNTIL 330
PM EDT...

At 307 PM EDT...a strong thunderstorm was near Underwood, or 7 miles
east of Milledgeville. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

This storm will remain over mainly rural areas of south central
Hancock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3308 8304 3308 8306 3306 8307 3306 8308
      3305 8310 3308 8312 3309 8312 3311 8311
      3313 8311 3313 8309 3309 8304
TIME...MOT...LOC 1907Z 048DEG 3KT 3309 8309

WIND...40MPH
Special weather statement, Jul 12, 3:33 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
333 PM EDT THU JUL 12 2018

GAZ073-122000-
Baldwin GA-
333 PM EDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BALDWIN COUNTY UNTIL
400 PM EDT...

At 333 PM EDT...a strong thunderstorm was near Hardwick, or near
Milledgeville...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3300 8317 3310 8323 3315 8315 3311 8311
      3308 8312 3306 8310 3305 8310 3307 8307
      3307 8306
TIME...MOT...LOC 1933Z 314DEG 7KT 3307 8316

WIND...40MPH
Special weather statement, Jul 12, 3:37 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
337 PM EDT THU JUL 12 2018

GAZ061-122015-
Hancock GA-
337 PM EDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HANCOCK COUNTY UNTIL
415 PM EDT...

At 337 PM EDT...a strong thunderstorm was near Springfield, or 8
miles north of Sparta...moving south at 15 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Sparta, Springfield and Shoulderbone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3325 8307 3340 8311 3345 8304 3347 8301
      3345 8299 3345 8295 3333 8284
TIME...MOT...LOC 1937Z 338DEG 11KT 3340 8302

WIND...40MPH
Special weather statement, Jul 12, 3:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
352 PM EDT THU JUL 12 2018

GAZ002-122015-
Walker GA-
352 PM EDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER COUNTY UNTIL 415
PM EDT...

At 352 PM EDT...a strong thunderstorm was over Linwood, or near
Lafayette...moving southeast at 10 mph.

  HAZARD...Winds up to 40 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Lafayette, Noble and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3477 8518 3461 8529 3472 8538 3482 8532
TIME...MOT...LOC 1952Z 301DEG 10KT 3474 8532

WIND...40MPH
Special weather statement, Jul 12, 4:09 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
409 PM EDT THU JUL 12 2018

GAZ060-061-073-122045-
Putnam GA-Baldwin GA-Hancock GA-
409 PM EDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM...
NORTHWESTERN BALDWIN AND WESTERN HANCOCK COUNTIES UNTIL 445 PM EDT...

At 409 PM EDT...a line of strong thunderstorms was along a line
extending from near Plant Harlee Branch to near Browns Crossing...and
moving southwest at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Milledgeville, Midway-Hardwick, Meriwether, Allenwood, Plant Harlee
Branch and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3303 8322 3306 8340 3311 8342 3312 8341
      3325 8331 3328 8318
TIME...MOT...LOC 2009Z 028DEG 18KT 3323 8324 3310 8340

WIND...50MPH
Special weather statement, Jul 12, 4:11 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
411 PM EDT THU JUL 12 2018

GAZ072-122045-
Jones GA-
411 PM EDT THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JONES COUNTY UNTIL
445 PM EDT...

At 411 PM EDT...a strong thunderstorm was over Bradley, or near
Gray...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gray, James, Bradley, Wayside, Haddock, Round Oak, Clinton,
Blountsville and Greenberry Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3303 8369 3315 8360 3314 8343 3293 8337
TIME...MOT...LOC 2011Z 279DEG 18KT 3309 8356

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:04 PM EDTSpecial Weather StatementFFCBaldwin26 min
Jul 12, 3:07 PM EDTSpecial Weather StatementFFCBaldwin23 min
Jul 12, 3:33 PM EDTSpecial Weather StatementFFCBaldwin27 min
Jul 12, 3:37 PM EDTSpecial Weather StatementFFCHancock38 min
Jul 12, 3:52 PM EDTSpecial Weather StatementFFCWalker23 min
Jul 12, 4:09 PM EDTSpecial Weather StatementFFCBaldwin36 min
Jul 12, 4:11 PM EDTSpecial Weather StatementFFCJones34 min
Jul 12, 4:47 PM EDTSpecial Weather StatementFFCJasper28 min
Jul 12, 4:50 PM EDTSpecial Weather StatementFFCJefferson25 min
Jul 12, 5:07 PM EDTSpecial Weather StatementFFCNewton23 min
Jul 12, 5:15 PM EDTSpecial Weather StatementFFCJasper30 min
Jul 12, 5:16 PM EDTSpecial Weather StatementFFCHenry29 min
Jul 12, 5:31 PM EDTSpecial Weather StatementFFCMeriwether29 min
Jul 12, 5:44 PM EDTSpecial Weather StatementFFCHenry31 min
Jul 12, 5:52 PM EDTSpecial Weather StatementFFCCoweta23 min
Jul 12, 6:12 PM EDTSpecial Weather StatementFFCHenry, Spalding33 min
Jul 12, 6:16 PM EDTSpecial Weather StatementFFCNewton29 min
Jul 12, 6:42 PM EDTSpecial Weather StatementFFCSpalding33 min
Jul 12, 7:13 PM EDTSpecial Weather StatementFFCTroup32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.